Alert archive / South Carolina / Tornado Warnings in 2023
Tornado Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 7, 2023, 8:18 PM EDT for Horry County, Marion County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 8:18 PM EDT (00:18 UTC)
- Expired
- Aug 7, 2023, 8:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2787 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.0
The text
As transmitted.
238
WFUS52 KILM 080018
TORILM
SCC051-067-080045-
/O.NEW.KILM.TO.W.0007.230808T0018Z-230808T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
818 PM EDT Mon Aug 7 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northwestern Horry County in northeastern South Carolina...
Central Marion County in northeastern South Carolina...
* Until 845 PM EDT.
* At 818 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rains, or 9 miles south of Marion, moving east at
70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Galivants Ferry around 825 PM EDT.
Bayboro around 830 PM EDT.
Allsbrook and Adrian around 835 PM EDT.
Other locations impacted by this tornadic thunderstorm include Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3414 7944 3422 7898 3418 7892 3385 7895
3395 7948
TIME...MOT...LOC 0018Z 279DEG 61KT 3405 7935
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
212 follow-up statements
946
WWUS52 KILM 080027
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
827 PM EDT Mon Aug 7 2023
SCC051-067-080045-
/O.CON.KILM.TO.W.0007.000000T0000Z-230808T0045Z/
Horry SC-Marion SC-
827 PM EDT Mon Aug 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR WEST
CENTRAL HORRY AND CENTRAL MARION COUNTIES...
At 827 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Galivants Ferry, or 14 miles southeast of Marion,
moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Horry around 835 PM EDT.
Homewood and Adrian around 840 PM EDT.
Other locations impacted by this tornadic thunderstorm include Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3407 7928 3406 7894 3386 7900 3393 7935
3397 7935
TIME...MOT...LOC 0027Z 287DEG 45KT 3400 7928
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
21920
WWUS52 KILM 080037
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
837 PM EDT Mon Aug 7 2023
SCC051-067-080046-
/O.EXP.KILM.TO.W.0007.000000T0000Z-230808T0045Z/
Horry SC-Marion SC-
837 PM EDT Mon Aug 7 2023
...THE TORNADO WARNING FOR WEST CENTRAL HORRY AND CENTRAL MARION
COUNTIES WILL EXPIRE AT 845 PM EDT...
The tornado threat has diminished and the Tornado Warning will
expire at 8:45 PM EDT. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern South Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Horry County until 9:15 PM EDT.
LAT...LON 3407 7928 3406 7894 3386 7900 3393 7935
3397 7935
TIME...MOT...LOC 0036Z 279DEG 61KT 3398 7912
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 7:34 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 7, 7:34 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 734 PM EDT Mon Aug 7 2023 .SYNOPSIS... Hot and humid weather will lead to strong to possibly severe thunderstorms this evening into the overnight. Typical late summer conditions are expected through this week with warm temperatures and at least isolated pop-up showers and storms near the sea breeze. Greater rain chances may accompany a couple cold fronts for Thursday into Friday and Sunday into Monday. && .UPDATE... Severe weather event well underway and reports are starting to come in. Based on recent trends most of the heavy artillery will be along the coast or offshore by 0200 UTC or so. Updated pops with heat advisory expiring. && .NEAR TERM /THROUGH TONIGHT/... Models have trended slower with this evening's severe weather, now likely entering our western counties close to 00Z. This doesn't bode as well as the previous quicker timing for severe weather as instability will wane off of their afternoon peaks, but buoyancy/shear profiles still suggest a good chance for some occurrences of damaging winds in the CWA (CAPE approaching 3000J/Kg with effective layer shear of 30kt). Inland locales will have a better chance at severe weather due to the earlier storm arrival time. As storms move ENE at almost 30kt with just a small component of cell growth to the SW they should readily reach the coast, rainfall ending area-wide by 06Z. Light W winds late tonight into Tuesday will bring some lower dewpoints into the area and a Heat Advisory will likely no be needed. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... The synoptic pattern continues with a large-scale trough over northeast Canada. This trough will allow for a weak shortwave to cross the region in the west-northwest flow. Drier air will quickly move into the region Tuesday Night but will increase back to the 2" precipitable water values by Wednesday. At the surface, the cold front that moves into the area will stall over the Carolinas and will quickly stall by Wednesday and remain in the area. Models indicate a slight chance of thunderstorms along the coast throughout the entire period and only a slight chance of thunderstorms inland during the afternoon and evening for inland areas. Lows on Tuesday night will fall into the lower 70s inland and middle 70s at the coast. On Wednesday night, lows will be in the middle 70s inland with upper 70s along the beaches. Wednesday's high will reach the mid-90s inland to the lower 90s at the coast. Heat indices will reach to around 100 along the coast from Brunswick to the Georgetown counties. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The synoptic pattern evolves to a more progressive pattern across Canada, with several short waves crossing along the U.S. border from the upper plains to the far northeast United States. The strongest shortwave south of the main flow is on Friday. At the surface, a front will approach the area on Friday and a second front on Monday. Chance of Thunderstorms are expected each day with organized convection and increased chances on Friday and again Monday with the frontal passages. Highs are expected to be in the mid-90s inland and near 90 on the beach strands. There will be a chance of a heat advisory each afternoon with values in the 100-105 degree range. Low temperature will not vary much, with lows in the mid-70s inland to the upper 70s at the beaches. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Looking at the radar kind of a shock to say VFR conditions but the potent convection is making haste to the east and only short lived restrictions are expected within the next couple of hours. The later shift may contemplate fog and or stratus as most if not all areas should see rainfall. Extended Outlook...Predominantly VFR. Brief restrictions possible with early morning fog or isolated to scattered diurnal convection this week. && .MARINE... Through Tuesday, wind remains out of the SW and a bit higher than 'normal' for the time of year due to well defined area of low pressure moving through the Northeast. The persistence of this fetch will allow seas to build but remain below advisory thresholds, the SW wind wave increasing in height but the SE swell not so much. The few gusts to 25kt should also preclude headlines. Tuesday Night through Saturday, stalled/slowing-moving front will be draped across the waters through Friday, with weak high pressure over the waters on Sunday. Southwest winds of 10 to 12 knots will dominate until Thursday, with winds increasing to 15 to 20 knots ahead of the approaching the front. Winds will subside to the 10 to 15 knots range on Friday into Saturday. Seas are expected to run 3 to 4 feet for much of the period, with seas increasing to 4 to 5 feet on Thursday due to the approaching front before falling back into the 3 to 4 feet range Friday and Saturday as the pressure gradient weakens. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...SHK NEAR TERM...MBB SHORT TERM...RH LONG TERM...RH AVIATION...SHK MARINE...MBB/RH
Hazardous weather outlook, Aug 7, 7:01 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 701 PM EDT Mon Aug 7 2023 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 082315- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 701 PM EDT Mon Aug 7 2023 ...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-082315- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 701 PM EDT Mon Aug 7 2023 ...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong thunderstorms could produce wind gusts greater than 34 knots this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 7:30 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
730 PM EDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 1 SSW Bennettsville 34.62N 79.69W
08/07/2023 Marlboro SC Public
Trees and power lines down off Main St. Exact location
unknown.
&&
Event Number ILM2300122
RJBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:17 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 58 min |
| Aug 7, 9:15 PM EDT | Special Weather Statement | ILM | Georgetown | 30 min |
| Aug 8, 4:07 AM EDT | Heat Advisory | ILM | Georgetown, Horry | 15 hr |
Nearby
Tornado Warnings in South Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.